Isotretinoin and Supplement Interaction?

Good day doctors. I just started taking 30mg Isotretinoin a couple of days ago. I have several questions that I would like to ask my derma but we won't see each other until after 10days. Can you help me with my questions? My questions are: 1. Is it okay to take Lactoferrin and/or Vitamin C and/or Zinc while I'm on Isotretinoin? 2. Is it normal for you acne to be very itchy while taking Isotretinoin? 3. Can I use tretinoin, salicylic acid and or benzoyl peroxide while taking Isotretinoin? Thanks!

Doctor Answers (2)

Isotretinoin questions

+2

I do not recommend my patients take any supplements other than a regular multi-vitamin while on Accutane. Particularly, do not take a straight Vitamin A supplement. It is normal for your skin to be very dry while on Accutane, which is why you need to have a good moisturizer and lip balm that you apply often. Not only to the face, but the full body. It's not your acne that's itchy - it's your dry skin. And finally, no I wouldn't recommend any of those topicals while taking Accutane, as they are going to be excessively drying. Stick to a regular plain cleanser like Dove, and a good moisturizer and sunscreen.


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Isotretinoin drug and supplement interactions

+1

1. Although I am unaware of any interactions between isotretinoin and the supplements you named, you definately want to be careful not to take anything that contains vit A while on this drug.  Isotretinoin in a retinoid, a group of drugs that are related to vitamin A.  Taking this vitamin and isotretinoin together may result in toxicity.

2. Isotretinoin dries the skin.  Dry skin itches.  Make sure you are using a rich moisturizer at least twice daily.

3. It is not recommended that you use any other acne drug, especially drying and exfoliating drugs with salicylic acid or doxycycline, while under treatment with isotretinoin. 

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.